Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 259, NWS Goodland, KS

August 8, 2008Cheyenne County, Kansas; Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Aug 8, 2008, 11:19 PM CDT for Cheyenne County, Kansas; Yuma County, Colorado. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 8, 2008, 11:19 PM CDT (04:19 UTC)
Expired
Aug 9, 2008, 12:00 AM CDT
In force
41 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

Counties Yuma County, CO, Cheyenne County, KS

The radar

The Goodland radar (KGLD), 67 km from the middle of the area, began a volume at 04:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 4.3 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2008-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 136 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2008-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
136 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
2349 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 10:10 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Aug 8, 10:10 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
910 PM MDT FRI AUG 8 2008

.UPDATE...
903 PM MDT FRI AUG 8 2008

ORGANIZED MCS CONTINUES TO SLIDE TO SOUTHEAST OUT OF
COLORADO...WITH AREA OF CONVECTION DEVELOPING IN WAA AREA AHEAD OF
APPROACHING H5 SHORTWAVE TROUGH. RUC ANALYSIS INDICATES THAT
INSTABILITY AXIS EXISTS FROM YUMA TO LEOTI...AND ALTHOUGH COOLING
MAY STABILIZE THE ATMOSPHERE...THINK FORCING AHEAD OF THE MCS
SHOULD BE ABLE TO OVERCOME INHIBITION OVER THE NEXT SEVERAL HOURS.
WITH PRECIP ONGOING IN WAA...THINK THIS WILL CONTINUE OVERNIGHT AS
H5 TROUGH MOVES ACROSS THE AREA. HYDRO CONCERNS ARE HIGH TONIGHT
AS WELL...ESPECIALLY OVER COLORADO ZONES...BUT WITH PRECIP JUST
OUTSIDE THE AREA WILL HANDLE THINGS WITH WARNINGS AND NOT ISSUE A
LATE WATCH.

JRM
&&

.DISCUSSION...

HOT AUGUST DAYS IS NOT WHAT YOU WOULD TITLE THE TRI-STATE REGION
RIGHT NOW. A SERIES OF SHORTWAVE TROUGHS HAVE BEEN RIDING OVER THE
PERIPHERY OF THE H5 RIDGE CENTERED OVER THE FOUR CORNERS REGION. LOW
CLOUD DECK HAS NOT LIFTED MUCH THIS AFTERNOON KEEPING TEMPERATURES
GENERALLY IN THE LOW TO MID 70S WITH DEWPOINTS IN THE MID/UPPER
60S. NAM SOUNDING THIS AFTERNOON HAS PW VALUES AT 1.70 INCHES-
WHICH IS APPROXIMATELY 200% OF NORMAL.

CURRENT RADAR LOOP SHOWS SCATTERED SHOWERS INCREASING THIS
AFTERNOON WITH THUNDERSTORMS DEVELOPING OVER THE FRONT RANGE AND
TRACKING EAST. SHOWERS AND THUNDERSTORMS SHOULD INCREASE IN
COVERAGE THIS AFTERNOON/EVENING WITH INCREASED INSTABILITY AND
WILL CONTINUE THROUGH THE NIGHT. RECENT RAINFALL COMBINED WITH
COOLER TEMPERATURES AND THIS ABUNDANT MOISTURE IN PLACE...HAVE
ADDED PATCHY FOG IN THE FORECAST FOR TONIGHT THROUGH TOMORROW
MORNING. EXPECT CHANCE OF SHOWERS/THUNDERSTORMS TO REMAIN THROUGH
LATE SATURDAY EVENING/EARLY SUNDAY MORNING.

RIDGE AMPLIFIES SUNDAY  AHEAD OF A PACNW LOW MOVING ONSHORE OVER BC.
SUNDAY SHOULD BE MOSTLY DRY WITH SUBSIDENCE IN PLACE...HOWEVER AS
THE LOW CONTINUES TRANSLATING EAST THE H5 RIDGE BREAKS DOWN ALLOWING
MORE CHANCES FOR PRECIPITATION TO MOVE INTO THE AREA. H5 FLOW WILL
BE MAINLY ZONAL THROUGH THE REST OF THE FORECAST PERIOD ALLOWING
MORE SHORTWAVE TROUGHS TO MOVE OVER THE AREA. THIS SHOULD KEEP ON
AND OFF SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGH THE
EXTENDED.
&&

.AVIATION...
527 PM MDT FRI AUG 8 2008

THUNDERSTORMS OVER EASTERN COLORADO SHOULD HAVE MINIMAL IMPACT ON
THE TRI STATE REGION...AS COVERAGE APPEARS TO BE ON A DOWNWARD
TREND. THERE IS HOWEVER A COMPLEX OF THUNDERSTORMS OVER WESTERN
NEBRASKA WHICH COULD IMPACT KMCK AS EARLY AS 04Z. THE OTHER
CONCERN IS FOG AND STRATUS DEVELOPMENT...THOUGH THE WINDS ARENT AS
FAVORABLE AS LAST NIGHT THE ATMOSPHERE REMAINS VERY CLOSE TO
SATURATION AT LOW AND MID LEVELS. EXPECT DEVELOPMENT TO HAPPEN
QUICKLY AFTER SUNSET. THERE IS ANOTHER CHANCE FOR THUNDERSTORM
DEVELOPMENT TOMORROW...MAINLY AFTER 18Z.

SFJ
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Aug 8, 11:50 AM CDT, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1050 PM MDT FRI AUG 8 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1050 PM MDT FRI AUG 8 2008 /1150 PM CDT FRI AUG 8 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS EASTERN
COLORADO SPREADING EAST INTO WESTERN KANSAS AND EXTREME SOUTHWEST
NEBRASKA THIS EVENING. SOME OF THE STORMS MAY PRODUCE LOCALLY HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN ACTIVE WEATHER PATTERN WILL CONTINUE INTO THE MIDDLE OF NEXT WEEK
WITH CONTINUED CHANCES FOR AFTERNOON AND EVENING THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 11:28 PM CDTFlash Flood WarningGLDCheyenne6 hr
Aug 9, 12:04 AM CDTAreal Flood WarningGLDGraham, Sheridan6 hr
Aug 9, 12:25 AM CDTAreal Flood WarningGLDThomas6 hr
Aug 9, 12:54 AM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins, Sheridan, Thomas25 min
Aug 9, 1:59 AM CDTFlash Flood WarningGLDGraham6 hr
Aug 9, 5:45 AM CDTAreal Flood WarningGLDCheyenne4 hr
Aug 8, 10:16 PM CDTSevere Thunderstorm WarningGLDYuma50 min
Aug 8, 10:25 PM CDTFlash Flood WarningGLDYuma6 hr
Aug 9, 2:56 AM CDTFlash Flood WarningGLDHitchcock3 hr
Aug 9, 3:35 AM CDTFlash Flood WarningGLDRed Willow3 hr
Aug 9, 6:19 AM CDTAreal Flood WarningGLDHitchcock, Red Willow8 hr
Aug 9, 9:46 AM CDTRiver Flood WarningGLDHitchcock8 hr
Aug 9, 11:45 AM CDTFlash Flood WarningGLDHitchcock, Red Willow6 hr
Aug 9, 5:41 PM CDTAreal Flood WarningGLDHitchcock18 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.